Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Jacksonville, FL

March 13, 2003Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 7:03 AM EST for Saint Johns County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 7:03 AM EST (12:03 UTC)
Expired
Mar 13, 2003, 7:45 AM EST
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 74 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 131203
SVRJAX
FLC109-131245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
703 AM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 745 AM EST

* AT 703 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
  WEST OF ELKTON...OR ABOUT 7 MILES NORTHWEST OF HASTINGS...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON AT 720 AM EST...
  BAKERSVILLE AT 725 AM EST AND
  ST. AUGUSTINE AT 745 AM EST.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

LAT...LON 2984 8126 2974 8149 2990 8159 3007 8131
$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:47 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 13, 2:47 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 AM EST THU MAR 13 2003

CURRENTLY...WATER VAPOR IMAGERY SHOWS INCREASING MID AND UPPER LEVEL
MOISTURE ACROSS THE CWA...DOWNSTREAM FROM AN AREA OF SHOWERS AND
THUNDERSTORMS AFFECTING THE GULF COAST FROM MS TO FL PANHANDLE AND
SWRN GA. ISOLD SHOWERS SHOULD MOVE INTO GA COUNTIES IN NEXT FEW HRS
AND ALREADY SEEING ISOLD SHOWERS FORM IN ERN MARION CO. MID-UPPER
TROUGH LOCATED FROM GREAT LAKES TO TX RESULTING IN WEAK TO MODERATE
DIVERGENCE ALOFT OVER THE SE STATES. ONE SHORTWAVE WAS LOCATED NEAR
SRN MS/AL AREA AND ANOTHER ONE OVER SE TX. AT SFC...SFC RIDGING FROM
ATLC TO SRN GA WITH A DIFFUSE WARM FRONT BOUNDARY ORIENTED NW TO SE
OVER N CENTRAL FL. TEMPS WERE MAINLY IN THE MID 60S TO AROUND 70 AT
OCF WITH DEWPOINTS IN THE LOWER 60S. PWATS NOTED FROM GPS DATA
AROUND 1.3-1.4 INCHES FOR GNV AND JAX.

TODAY...MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT THAN YESTERDAY
WITH REGARD TO POPS AND TEMPS TODAY. ALL GUIDANCE PLACES HIGHEST
QPFS IN CENTRAL AND ERN GA AS SHORTWAVE TROUGH MOVES THROUGH THAT
AREA IN THE MORNING AND EARLY AVN. AVN STILL SEEMS QUITE HIGH WITH
RAINFALL AND LIKELY SUFFERING FROM CONVECTIVE FEEDBACK.
NONETHELESS...RELATIVELY STRONG UVV ASSOCD WITH PVA AND LI ABOUT -3
TO -5 WITH SBCAPES ON THE ORDER OF 1000-1500 J/KG ARGUES FOR LIKELY
POPS OVER SE GA AND STILL CHANCE POPS IN WEAKER UVV FIELD OVER NE
FL. SHOULD SEE A LATER DEVELOPMENT THAN YESTERDAY OF ATLC SEA BREEZE
DUE TO WLY LOW LVL WIND COMPONENT. THIS MAY KICK OFF A FEW SHOWERS
AND STORMS OVER COASTAL AREAS BY LATE AFTN.

TONIGHT...FRONTAL BOUNDARY OVER TN VALLEY CONTS PRESSING SWD
OVERNIGHT AND FIRST SHORTWAVE WILL BE WELL E OF THE AREA. WILL ONLY
GO WITH SLIGHT POPS AT MOST. MODELS CONT TO HAVE PROBLEMS WITH
TIMING SECOND SHORTWAVE WAVE MOVING ACROSS THE CENTRAL GULF COAST.

FRI-FRI NIGHT...ETA AND GFS DEVELOP LOW PRES CENTER OVER SRN AL
ALONG COLD FRONT FRI MORNING...SUPPORTED BY SHORTWAVE OVER MS. FRONT
BECOMES STNRY OVER SRN GA AND EWD INTO ATLC. MID AND UPPER LEVEL LOW
APPEARS TO BECOME CUT-OFF OVER LOW MS VALLEY WITH A GOOD FETCH OF SW
FLOW AT 500 MB. HIGH PRES RIDGE SETTLES OVER CAROLINAS...WITH MODELS
HINTING AT COOL AIR SURGE AFFECTING THE SE GA COUNTIES BUT GIVEN
FLOW ALOFT THIS SHOULD BE SHORT-LIVED. LOW LEVEL THICKNESSES DROP
KEEPING TEMPS SLIGHTLY COOLER THAN TODAY. DEEP LAYER MOISTURE IN PLACE
WITH PWATS AROUND 1.3 TO 1.6 INCHES.

SAT...GFS APPEARS TO LIFT 5H LOW PRES NE AND WEAKEN WITH SFC HIGH
NEAR NEW ENGLAND WATERS PUSHING FURTHER OFFSHORE OVER ATLC WATERS.
THIS LEAVES NEARLY STNRY FRONTAL BOUNDARY AROUND SRN GA OR N
FL...AGAIN WEAK SFC LOW MAY DEVELOP OVER GA WATERS SAT AND MOVE NE.
WILL CONT CHANCE POPS IN FORECAST.

MARINE...DUE TO PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS...
FEEL THE MODEL IS OVER DEVELOPING A WAVE ACROSS GEORGIA AND INCREASING
THE WINDS TOO MUCH. WILL LEAN TOWARDS WEAKER MESO-ETA GIVEN THAT THE
MODEL HAS A BETTER HANDLE. APPEARS NE SURGE WILL BE SHORT LIVED FRIDAY
NIGHT AND SATURDAY AS HIGH PRESSURE BUILDS FROM NEW ENGLAND TO MID
ATLANTIC...BUT RAPIDLY MOVING EAST RESULTING IN WINDS VEERING.
NO HEADLINES EXPECTED FOR NOW.

FIRE WX...NO CONCERNS.

EXTDD...FRONT BECOMES DIFFUSE WITH LITTLE TO NO SUPPORT ALOFT AND
EVENTUALLY LIFTS NWD. SE TO S WINDS DEVELOP AS A FAIRLY STRONG
FRONT PUSHES INTO CENTRAL U.S. ONLY SLIGHT CHANGES EXPECTED FROM
CURRENT FORECAST.

PRELIM...
AMG   75  59  72  55 /  60  20  60  50
SSI   72  60  71  57 /  60  20  60  50
JAX   80  60  77  58 /  50  20  50  40
SGJ   78  63  75  62 /  40  20  40  40
GNV   82  60  80  58 /  40  20  40  30
OCF   83  61  80  58 /  40  20  40  30

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...SHASHY
MARINE/FIRE WX...PETERSON
Hazardous weather outlook, Mar 13, 6:00 AM EST, 1 hour 3 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT.
ADDITIONAL RAINFALL OVER PORTIONS OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA WILL OCCUR TODAY AND LIKELY AFFECT RIVER LEVELS AGAIN.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

SCATTERED THUNDERSTORMS EXPECTED TODAY. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 13, 6:04 AM EST, 59 minutes before
FLZ032-037-131130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY COUNTIES THROUGH
630 AM...

AT 604 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HOLLISTER...OR ABOUT 5 MILES EAST
OF INTERLACHEN...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MANNVILLE...INTERLACHEN...HOLLISTER...
FLORAHOME...CARRAWAY AND BOSTWICK THROUGH 630 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 13, 6:39 AM EST, 24 minutes before
FLZ032-033-131215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND ST JOHNS COUNTIES
THROUGH 715 AM...

AT 639 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CENTERED 9 MILES NORTH OF PALATKA MOVING
NORTH AT 20 MPH. THIS THUNDERSTORM MAY PRODUCE SMALL HAIL OVER
SOUTHERN CLAY COUNTY AND SOUTHWEST ST JOHNS COUNTY. EXCESSIVE CLOUD-
TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:17 AM ESTSevere Thunderstorm WarningJAXPutnam28 min
Mar 13, 6:46 AM ESTSevere Thunderstorm WarningJAXClay, Putnam44 min
Mar 13, 7:33 AM ESTSpecial Marine WarningJAX57 min
Mar 13, 7:45 AM ESTTornado WarningJAXSaint Johns30 min
Mar 13, 8:24 AM ESTSpecial Marine WarningJAX96 min
Mar 13, 10:25 AM ESTSpecial Marine WarningJAX50 min
Mar 13, 10:48 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia42 min
Mar 13, 11:37 AM ESTSpecial Marine WarningJAX83 min
Mar 13, 11:55 AM ESTSevere Thunderstorm WarningJAXDuval, Nassau50 min
Mar 13, 12:19 PM ESTSevere Thunderstorm WarningJAXClay41 min
Mar 13, 12:39 PM ESTSevere Thunderstorm WarningJAXDuval51 min
Mar 13, 12:40 PM ESTSpecial Marine WarningJAX95 min
Mar 13, 12:58 PM ESTTornado WarningJAXDuval32 min
Mar 13, 1:09 PM ESTSevere Thunderstorm WarningJAXSaint Johns36 min
Mar 13, 1:28 PM ESTSpecial Marine WarningJAX47 min
Mar 13, 1:50 PM ESTSevere Thunderstorm WarningJAXClay, Saint Johns40 min
Mar 13, 2:56 PM ESTSevere Thunderstorm WarningJAXSaint Johns34 min
Mar 13, 2:59 PM ESTSpecial Marine WarningJAX46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.